Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Tallahassee, FL

July 17, 2003Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2003, 4:26 PM EDT for Liberty County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 4:26 PM EDT (20:26 UTC)
Expired
Jul 17, 2003, 5:00 PM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Liberty County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 172026
SVRTLH
FLC077-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN FLORIDA

* UNTIL 500 PM EDT

* AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR THE    
  TOWN OF LIBERTY...MOVING WEST AT 5 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT...
  CENTRAL CITY...VILAS...
  WILMA...
  KERN...ESTIFFANULGA...
  ORANGE...BON AMI...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WINDS. 

LAT...LON 3014 8483 3029 8484 3031 8504 3008 8504

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:35 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT THU JUL 17 2003

.OVERVIEW...A WEAK UPPER LEVEL TROUGH PERSISTS ACROSS THE FORECAST
AREA TODAY. IT IS CURRENTLY CENTERED IN THE APALACHEE BAY. THIS WILL
PROVIDE COOLER THAN NORMAL TEMPS AT MID LEVELS AND HELP TO STEEPEN
LAPSE RATES. AT THE SURFACE, A COLD FRONT STRETCHES ACROSS NRN GA
WITH SOME WEAK TROUGHING AHEAD OF IT INTO CENTRAL GA. TS ARE
DEVELOPING EARLY THIS AFTERNOON AHEAD OF THIS FEATURE ACROSS OUR SW
GA ZONES AND ACROSS THE BIG BEND OF FL. LOOKING FOR PRETTY GOOD
COVERAGE OF CONVECTION BY SUNSET.

.SHORT TERM...TONIGHT THROUGH SUN. EXPECT AFTERNOON CONVECTION TO
SUBSIDE QUICKLY AFTER SUNSET. FIRST PERIOD POPS MAY BE TWEAKED
BASED ON RADAR TRENDS. FOR FRI, ETA POPS LOOK BEST WITH FAVORABLE
SEA BREEZE FLOW AND SOME CONTINUED WEAK UPPER SUPPORT. FOR SAT, LOW
TO MID LEVEL MEAN FLOW WILL PICK UP A BIT, BUT SOME DRIER AIR WILL
WORK INTO OUR FL ZONES FROM THE GULF WITH A FRONT NEARING OUR NRN
ZONES. THESE FACTORS WILL EVEN OUT THE POP DISTRIBUTION OVER WHAT WE
WOULD EXPECT FROM PURE SEA BREEZE CLIMATOLOGY. WITH PERSISTENT NW
FLOW ALOFT, WOULD EXPECT AN OCCASIONAL MCS TO DIVE SEWD INTO THE
SERN CONUS. HOWEVER, AS THE MEAN UPPER TROUGH AXIS IS OVER US, WOULD
EXPECT MOST OF THESE TO REMAIN W OF OUR FORECAST AREA THROUGH SAT.
BY SUN HOWEVER, THE MEAN TROUGH AXIS IS E OF US ALLOWING THE
POSSIBILITY FOR AN MCS LOCALLY. THE NEW 12Z GFS SHOWS THIS HAPPENING
ON SUN. HOWEVER, WE ARE NOT READY TO ACCEPT THE POTENT SHORT WAVE
THIS MODEL DEPICTS AS THERE MAY BE SOME GRID SCALE FEEDBACK GOING
ON. WILL NUDGE POPS BACK UP TO 50 FOR THIS DAY. AS FOR TEMPS,
SEVERAL AREAS DIPPED INTO THE 60S THIS MORNING. FWC SHOWS THIS AT
TLH FOR TONIGHT AND WILL TEND TO FAVOR THESE NUMBERS. AFTER THAT, A
BLEND WILL BE FOLLOWED.

.MARINE...NO HIGHLIGHTS ANTICIPATED THROUGH THE 5 DAY PERIOD.
LOOKING FOR GENERALLY SW TO W WINDS FROM TONIGHT THROUGH TUE. SINCE
WE BELIEVE THE GFS IS OVERDONE WITH THE SYNOPTIC SCALE FEATURES SUN
INTO MON, WILL REDUCE GFS WINDS TO ABOUT 15 KT OVER THE WATER.

.FIRE WX...ONCE AGAIN, WE ANTICIPATE NO CONCERNS WITH LOW RH OR HIGH
DISPERSION THROUGH THE NEXT WEEK.

.EXTENDED...MON THROUGH THU. GOOD AGREEMENT THIS MORNING AMONG THE
MID RANGE MODELS. THE UPPER TROUGH IN THE EAST WILL DEEPEN AND BRING
A FRONT DEEP INTO THE SERN STATES BY MIDWEEK. RAISED POPS FOR WED TO
50 AND WILL KEEP THIS SAME POP FOR DAY 7 THU AS WELL. IF THIS
PATTERN HOLDS, LATER SHIFTS MAY BE ABLE TO BUMP THESE POPS EVEN
HIGHER. DAYTIME MAX TEMPS WILL REMAIN BELOW CLIMO THROUGH THE
PERIOD. ADJUSTED MAX TEMPS DOWN A COUPLE OF DEGREES.

.PRELIMINARY POINT TEMPS/POPS...

TLH 70 91 71 92 / 20 50 20 40
PFN 75 89 76 88 / 20 50 20 40
DHN 73 90 73 90 / 20 50 20 50
ABY 73 91 73 91 / 20 50 20 50
VLD 70 93 71 93 / 20 50 20 40
CTY 71 91 72 90 / 20 50 20 40

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

18-WOOL
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 10 hours 26 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT THU JUL 17 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE
DRIFTS INLAND OVER NORTH FLORIDA...AND WHILE THE HEAT OF THE DAY AND
SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND
GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN
ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF
HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Special weather statement, Jul 17, 2:25 PM EDT, 2 hours 1 minute before
GAZ127-146-171845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT THU JUL 17 2003

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SYLVESTER MOVING EAST AT 10
MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

12-WATSON
Special weather statement, Jul 17, 3:40 PM EDT, 46 minutes before
GAZ157-158-172015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT THU JUL 17 2003

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THOMAS AND GRADY COUNTIES...MOVING SLOWLY
SOUTH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

10-BOLINSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:41 PM EDTSevere Thunderstorm WarningTAEWalton34 min
Jul 17, 2:46 PM EDTSevere Thunderstorm WarningTAEWakulla44 min
Jul 17, 4:10 PM EDTSevere Thunderstorm WarningTAELiberty20 min
Jul 17, 4:42 PM EDTSevere Thunderstorm WarningTAEMadison33 min
Jul 17, 5:04 PM EDTSevere Thunderstorm WarningTAEWalton26 min
Jul 17, 5:40 PM EDTSevere Thunderstorm WarningTAEWashington35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.